Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wait until rash goes away to start treatment?
Jul 28, 2013

Hello Dr. Young, Thank you very for your help with the community. I was infected less than 1 year ago and was diagnosed about 1 month ago. Because my CD4 was very low (52, 6%) and viral load was very high (500K), my ID doctor prescribed Bactrim (daily) and Z-pack (weekly) about 3.5 weeks ago. Unfortunately after taking Bactrim for about 10 days, I developed very bad skin rash (on the parts that are exposed to sun) and ended up in ER (was given a 20mg prednisone, Pepcid and Benadryl). The condition improved the next day. Per the instruction of my ID doctor, I stopped taking Bactrim 10 days ago but continued with Z-pack for one more week. Currently I have been off both Bactrim and Z-Pack for 10 days and 5 days respectively but my rash has got worse over the past two days. At this moment, the rash on my face, hands and neck is still pretty bad (extremely dry skin with some inflammation). I do use sunscreen and the umbrella when I am out but it does not seem to help. I saw my ID doctor yesterday and was prescribed prednisone and Mepron, and Stribild. I have just taken my first dosage of prednisone but not yet Mepron or Stribild. My ID doctor suggests that I wait until the rash is under control before initiating Stribild. I am apprehensive about taking Mepron because one of the side effects is rash. Below is some background information that might help: 1. I have seasonal allergies to trees and pollen in the spring time. I do not have them right now. 2. I seem to have two types of rash. One type seems to be linked to HIV infection and the other type seems to be a result of drug allergies. 3. I have not developed any OIs. 4. My blood work and urine analysis indicate no abnormalities other than expected changes due to HIV infection. 5. HIV-1 genotyping shows I can not take one drug but otherwise I will likely respond to other drugs. 6. My lab report says that CXCR4(X4) was detected, 7. Net Tropism assessment showed DM/X4, 8. I am in my 40s, usually very health and dont have any other medical conditions or mental health conditions. I would appreciate your opinion on if I should go ahead and start Stribild or should I wait until I finish my prednisone. Also should I take Mepron given that one of the side effects is rash? Thank you very much.

Response from Dr. Young

Hello and thanks for posting.

With your very low CD4 cell count, I'd be inclined to recommend starting Stribild as soon as possible. So long as the rash is improving, I'd not require that it be resolved prior to starting on HIV medications.

As for Mepron, rash is quite unusual, so I wouldn't use the low(er) risk of rash as a reason not to be on PCP prophylaxis.

I hope that helps. Let us know how things turn out. BY



Previous
Third try to find the right combination
Next
urgent - overseas, face rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement